Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Tallahassee, FL

March 8, 1998Gadsden County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 6:27 AM EST for Gadsden County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 6:27 AM EST (11:27 UTC)
Expired
Mar 8, 1998, 7:30 AM EST
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Gadsden County, FL

The radar

The Tallahassee radar (KTLH), 34 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 3:15 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 081127 RRA
SVRTLH
FLC039-081230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 AM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...GADSDEN COUNTY

AT 625 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTHWEST OF QUINCY MOVING NORTHEAST AT 50
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
QUINCY                    BY 635 AM EST
HAVANA                    BY 645 AM EST


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 8, 3:30 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST SUN MAR 8 1998

SERIOUS CONVECTION NOW MOVING INTO NW PORTION OF CWA. WIND FIELDS
PRETTY IMPRESSIVE WITH INSTABILITY SLOWLY INCREASING. SPC HAS
THINGS COVERED WITH MDT RISK AND TOR WATCH. FLOOD WATCHES SHOULD
REMAIN IN EFFECT ACROSS THE AREA TODAY. AFTER THIS INITIAL BAND OF
CONVECTION MOVES THROUGH LATER THIS MORNING...STILL SOME POTENTIAL
FOR REDEVELOPMENT WITH FRONTAL PASSAGE LATER TODAY/THIS EVENING.
LOOKS LIKE LOW LVL WINDS WILL BE MORE VEERED THOUGH...SO SEVERE
THREAT MAY DIMINISH. HIGH POPS TODAY EVERYWHERE DRY MONDAY.

10

In the hours before

Special weather statement, Mar 8, 6:00 AM EST, 27 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN MAR 8 1998

...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
TODAY...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA
BIG BEND AND SOUTHWEST GEORGIA...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA...
...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
AREA TODAY...
...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY...
...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS...

AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN
ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS
SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION...
VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA TODAY.

MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS
SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS
AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR
POSSIBLE TORNADOES.

THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL
THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST
THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN
MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE
REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE
OF A PROBLEM THROUGHOUT THE UPCOMING WEEK.

WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS
WILL GUST BETWEEN 30 AND 40 MPH.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 8, 6:00 AM EST, 27 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN MAR 8 1998

...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
TODAY...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA
BIG BEND AND SOUTHWEST GEORGIA...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA...
...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
AREA TODAY...
...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY...
...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS...

AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN
ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS
SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION...
VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA TODAY.

MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS
SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS
AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR
POSSIBLE TORNADOES.

THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL
THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST
THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN
MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE
REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE
OF A PROBLEM THROUGHOUT THE UPCOMING WEEK.

WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS
WILL GUST BETWEEN 30 AND 40 MPH.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:29 PM ESTFlash Flood WarningTAEBay, Calhoun, Holmes, Jackson, Washington8 hr
Mar 7, 8:29 PM ESTFlash Flood WarningTAEGulf8 hr
Mar 7, 8:29 PM ESTFlash Flood WarningTAEWalton8 hr
Mar 8, 2:54 PM ESTSevere Thunderstorm WarningTAEFranklin46 min
Mar 8, 4:54 PM ESTSevere Thunderstorm WarningTAELeon46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.